Tornadoes · United States · Colorado · 2017

EF0 tornado, Woodrow, Colorado, May 26, 2017

This EF0 tornado ran 0.0 miles across Washington County on May 26, 2017, touching down at 4:20 PM MDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 26, 2017
Touchdown
4:20 PM MDT (22:20 UTC)
Path length
0.0 miles (0.0 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Washington County
Touchdown point
39.910, -103.540
Lift-off point
39.910, -103.540
Record number
1705261620-01

What the Weather Service recorded

Severe thunderstorms produced quarter to ping pong size hail in Douglas and Washington Counties. In addition, two weak tornadoes touched down briefly in Washington County.

A tornado touched down briefly in open country. No damage was observed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

1 minute of warning. NWS BOU issued a tornado warning for this county at 22:19 UTC, 1 minute before the tornado touched down, in force until 22:45 UTC.

The county was under a severe thunderstorm watch, issued at 19:00 UTC and running to 02:00 UTC.

Issued (UTC)ExpiredProductOffice
19:00 UTC02:00 UTCSevere Thunderstorm WatchBOU
21:14 UTC22:00 UTCSevere Thunderstorm WarningBOU
22:09 UTC22:45 UTCSevere Thunderstorm WarningBOU
22:19 UTC22:45 UTCTornado WarningBOU
22:48 UTC23:30 UTCSevere Thunderstorm WarningBOU
23:10 UTC23:45 UTCTornado WarningBOU
00:25 UTC00:40 UTCTornado WarningBOU
01:17 UTC01:47 UTCSevere Thunderstorm WarningBOU
01:20 UTC01:45 UTCSevere Thunderstorm WarningBOU

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at May 26, 3:34 PM MDT, 46 minutes earlier.

Area forecast discussion, May 26, 3:34 PM MDT, 46 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
334 PM MDT Fri May 26 2017

.SHORT TERM...(This evening through Saturday)
Issued at 334 PM MDT Fri May 26 2017

There is limited convection over Weld, eastern Arapahoe, eastern
Adams and Morgan counties. Some of them may be getting close to
severe concerning hail size. Dew points did get into the upper 40s
to lower 50s F over the plains, but have since decreased
somewhat. The aircraft soundings are showing the mid level stable
layer nearly gone. Models have approaching upper trough to get
into the CWA Saturday afternoon. There is limited upward QG
vertical velocity over the forecast area tonight and Saturday.
Models show a cold front with north- upslope winds behind it to
move across the plains form 04Z to 06Z this evening. North-
northeasterly winds are progged to continue overnight and all of
Saturday. Models show fairly decent moisture into early evening,
then things dry out pretty good. The NAM has plenty of low level
moisture, Stratus, maybe even some fog for the plains after the
cold front and upslope overnight. The GFS shows considerably less.
CAPE over some of the plains in still around 2000 J/kg this
afternoon. The high resolution models do not show anything
significant for the CWA this evening/night. For pops, will keep
mostly, "chance"s going for the eastern plains and northern border
areas, way less the rest of the CWA. On Saturday, it will be
pretty stable out on the plains, but could see some afternoon
showers. The best pops will be in the mountains, with the best
moisture and synoptic scale energy. For temperatures, Saturday's
highs will be 4-10 C cooler than this afternoon's highs.

.LONG TERM...(Saturday night through Friday)
Issued at 116 PM MDT Fri May 26 2017

Upper level trough axis will slide southeast of the area Saturday
night. Expect showers to linger into the evening in and near the
foothills and along/south of Interstate 70. Surface high pressure
moving in will bring drier and subsident air. This should bring
precipitation to an end by midnight across the area. Depending on
how much it clears out and cools, fog may possible in low lying
areas around sunrise Sunday morning.

An upper level ridge building over the western states will
produce a northwest flow aloft over Colorado Sunday and Monday.
Afternoon and evening convection is expected, mainly over the
higher terrain. There is a slight chance for storms over the
eastern plains where it will be more stable. Highs begin to warm
with lower to mid 70s expected by Monday.

The upper level ridge slowly shifts east and will be over the
intermountain west mid to late next week. Models show enough
moisture and instability for late day convection most days. Tough
to pick out any days with a greater threat due to the weak flow
aloft and models differences. Will go with isolated/scattered
storms for most afternoons and temperatures near normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 334 PM MDT Fri May 26 2017

Models seem to keep south and southwesterly winds over DIA until the
cold front and north-northeasterlies move in around 05Z. Models
have the winds stay at this direction through Saturday afternoon
at 00Z. Will remove mention of Thunder. A SCT-BKN030-050 cloud
deck is possible after 07Z. There could be some rain showers
Saturday afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RJK
LONG TERM...Meier
AVIATION...RJK
Hazardous weather outlook, May 26, 11:04 AM MDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MDT Fri May 26 2017

COZ030>051-271715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MDT Fri May 26 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop in the mountains and
foothills between noon and 1 PM. Thunderstorms will push into and
or develop over the plains after 2 PM. A few severe thunderstorms
will be possible across the plains of northeast Colorado this
afternoon into the early evening hours. The most likely area for
severe storms will be east of a line from Denver to Akron. Hail to
2 inches in diameter, winds gusts to 60 mph along with an
isolated tornado or two will be possible. Elsewhere across the
plains severe storms will be more isolated.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Cool and unsettled weather is expected to continue Saturday along
with another round of afternoon thunderstorms. Warmer temperatures
are expected from Sunday through the middle of next week, but
each afternoon will see a chance of thunderstorms, especially over
the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed by 1 pm near Denver extending
towards the Limon area.

In the hours before

Special weather statement, May 26, 1:16 PM MDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Denver CO
116 PM MDT FRI MAY 26 2017

COZ040-041-262000-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
116 PM MDT FRI MAY 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS...WESTERN
ARAPAHOE...SOUTH CENTRAL DENVER AND SOUTH CENTRAL ADAMS COUNTIES
UNTIL 200 PM MDT...

At 115 PM MDT, Doppler radar was tracking a strong thunderstorm over
Centennial, or 10 miles southeast of Denver, moving northeast at 20
mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Southern Denver, Aurora, Centennial, Highlands Ranch, Parker,
northeastern Littleton, Englewood, Greenwood Village, Lone Tree,
Surrey Ridge, Arapahoe Park, Buckley AFB, Beverly Hills, Watkins,
Sedalia and The Pinery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty outflow winds. Secure loose objects and
move to a safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern and east central Colorado.

LAT...LON 3943 10498 3966 10500 3982 10456 3949 10455
TIME...MOT...LOC 1915Z 243DEG 19KT 3959 10487

BAKER
Special weather statement, May 26, 2:01 PM MDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Denver CO
201 PM MDT FRI MAY 26 2017

COZ040-043>045-262100-
Central and South Weld County CO-Morgan County CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
201 PM MDT FRI MAY 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WELD...NORTH
CENTRAL ARAPAHOE...SOUTHWESTERN MORGAN...EASTERN DENVER AND CENTRAL
ADAMS COUNTIES UNTIL 300 PM MDT...

At 200 PM MDT, Doppler radar was tracking a couple of strong
thunderstorms along a line extending from Denver International
Airport to 6 miles south of Manila Village, or along a line
extending from 19 miles northeast of Denver to 52 miles northwest of
Limon. Movement was northeast at 20 mph.

Hail up to dime size and winds in excess of 30 mph will be possible
with these storms.

Locations impacted include...
Northeastern Aurora, eastern Denver International Airport, Bennett,
Hoyt, Watkins, Leader, Byers, Manila Village, Prospect Valley, D.I.A
Terminal and Concourses and Strasburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden strong and gusty winds. Secure loose objects and
move to a safe shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern Colorado.

LAT...LON 4029 10425 4011 10400 3964 10404 3962 10449
      3965 10449 3966 10450 3965 10452 3964 10452
      3963 10451 3963 10453 3962 10452 3962 10455
      3985 10468
TIME...MOT...LOC 2000Z 212DEG 18KT 3986 10463 3966 10452

BAKER
Local storm report, May 26, 2:09 PM MDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
209 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             8 ENE ELBA              39.95N 103.03W
05/25/2017  M1.00 INCH       WASHINGTON         CO   TRAINED SPOTTER

            LOCATIONS EAST OF THIS SPOT HAD 3-4 INCHES DEEP OF NICKEL
            HAIL

&&

SENTREKI
Special weather statement, May 26, 2:32 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Denver CO
232 PM MDT FRI MAY 26 2017

COZ045-262115-
Central and East Adams and Arapahoe Counties CO-
232 PM MDT FRI MAY 26 2017

...SPECIAL WEATHER STATEMENT...

At 231 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Byers, or 38 miles northwest of Limon, moving east at
40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Byers and Shamrock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern Colorado.

LAT...LON 3968 10426 3979 10427 3998 10375 3967 10374
TIME...MOT...LOC 2031Z 260DEG 33KT 3973 10408

BAKER
Special weather statement, May 26, 3:12 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Denver CO
312 PM MDT FRI MAY 26 2017

COZ042>045-048-049-262200-
Washington County CO-Central and South Weld County CO-
Morgan County CO-Central and East Adams and Arapahoe Counties CO-
Logan County CO-Northeast Weld County CO-
312 PM MDT FRI MAY 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WELD...MORGAN...
NORTHWESTERN WASHINGTON...SOUTHWESTERN LOGAN AND EASTERN ADAMS
COUNTIES UNTIL 400 PM MDT...

At 311 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Jackson Reservoir to 7 miles north of Hoyt to 4
miles northeast of Strasburg, or along a line extending from 35 miles
east of Greeley to 16 miles southwest of Fort Morgan to 38 miles east
of Denver. Movement was northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Fort Morgan, Brush, Wiggins, Log Lane Village, Hillrose, Gary, Hoyt,
Shamrock, Antelope Springs, Leader, Weldona, Twelve-Mile Corner,
Jackson Reservoir, Willard, Adena School, Orchard, Adena, Woodlin
School, Snyder and Pawnee Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty outflow winds. Secure loose objects and
move to a safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern Colorado.

LAT...LON 4067 10341 3979 10339 3972 10430 4024 10418
      4046 10415
TIME...MOT...LOC 2111Z 232DEG 27KT 4039 10407 4012 10404 3979 10425

BAKER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDEN), 12:00Z

10.3 hours before the tornado, 27 km from the path. May 26, 2017.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -52276, lifted condensation level 1013 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2017-05-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 48 square meters per square second, 0 to 6 km bulk shear 39 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-52276 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

Denver, CO (KDEN), 00:00Z

1.7 hours after it, 27 km from the path. May 27, 2017.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1044 joules per kilogram, CIN -40, lifted condensation level 1740 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2017-05-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 180 square meters per square second, 0 to 6 km bulk shear 33 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1044 J/kg
Mixed-layer CIN
-40 J/kg
Surface CAPE
2265 J/kg
Mixed-layer LCL
1740 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.3
Supercell composite
9.5
0-3 km lapse rate
8.3 K/km

Open this sounding in Storm Lab

The surface observations

Akron/Washington Co (AKO), 40 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:20 UTC150° 13 kt1012.5
20:25 UTC130° 16 kt1012.5
20:30 UTC140° 16 kt1012.5
20:35 UTC140° 12 kt1012.5
20:40 UTC130° 13 kt1012.5
20:45 UTC130° 16 kt1012.5
20:50 UTC130° 14 kt1012.2
20:53 UTC6447130° 16 kt1012.2
20:55 UTC130° 15 kt1012.2
21:00 UTC130° 15 kt1012.2
21:05 UTC130° 16 kt1012.2
21:10 UTC130° 13 kt1012.2
21:15 UTC130° 13 kt1012.2
21:20 UTC130° 17 kt1012.2
21:25 UTC130° 16 kt1012.2
21:30 UTC130° 13 kt1012.2
21:35 UTC130° 9 kt1012.2
21:40 UTC140° 12 kt1012.2-RA
21:45 UTC150° 11 kt1012.5-RA
21:50 UTC140° 11 kt1012.9-RA
21:53 UTC6349140° 10 kt1012.9-RA
21:55 UTC130° 8 kt1012.9-RA
22:00 UTC120° 7 kt1012.9-RA
22:05 UTC80° 5 kt1012.9-RA
22:10 UTC30° 5 kt1012.5-RA
22:15 UTC 1012.2-RA
22:18 UTC614930° 13 kt1011.9VCTS -RA
22:20 UTC 1011.9-RA
22:25 UTC 1011.9-RA
22:26 UTC604940° 12 kt1011.9-TSRA
22:30 UTC 1012.2-RA
22:35 UTC 1012.5RA
22:40 UTC 1013.2RA
22:45 UTC 1014.2RA
22:49 UTC57.246.4100° 11 kt201012.5TSRA
22:50 UTC80° 15 kt1011.9+RA
22:53 UTC554670° 15 kt1011.2+TSRA
22:55 UTC 1010.5RA
23:00 UTC50° 13 kt1010.8-RA
23:05 UTC80° 16 kt1010.5-RA
23:09 UTC5749100° 14 kt1010.8-TSRA
23:10 UTC90° 13 kt1010.8-RA
23:15 UTC100° 14 kt1010.8-RA
23:20 UTC100° 13 kt1010.5
23:22 UTC574890° 12 kt191010.2VCTS
23:25 UTC80° 14 kt1010.2
23:30 UTC90° 12 kt1009.8
23:32 UTC564890° 13 kt1009.8
23:35 UTC90° 13 kt1009.5
23:40 UTC100° 16 kt1010.2
23:45 UTC100° 17 kt1009.8
23:50 UTC90° 16 kt1009.8
23:53 UTC564690° 16 kt231009.5
23:55 UTC90° 16 kt1009.8
00:00 UTC100° 15 kt1010.2
00:05 UTC110° 14 kt1010.8
00:10 UTC110° 15 kt1010.8
00:15 UTC100° 11 kt1010.5-RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Denver radar (KFTG), 87 km away, was scanning. The volume nearest the touchdown began at 22:17 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:05 UTCHAIL 1.51 Sw WoodrowWashington, CO
22:17 UTCHAIL 1.53 Ssw WoodrowWashington, CO
22:20 UTCHAIL 14 Se WoodrowWashington, CO
22:20 UTCTORNADO 05 Sse WoodrowWashington, CONO FUNNEL SEEN, BUT SAW ROTATION ON THE GROUND CORRESPONDING TO ROTATION IN THE MESO.
22:20 UTCTORNADO3 Nne Last ChanceWashington, CONO FUNNEL SEEN, BUT SAW ROTATION ON THE GROUND CORRESPONDING TO ROTATION IN THE MESO.
22:50 UTCHAIL 1.253 Nw ElbaWashington, CO
23:06 UTCFUNNEL CLOUDLindonWashington, COLOW LEVEL ROTATION WITH WEAK FUNNEL CLOUDS
23:15 UTCTORNADO 08 N Arickaree SchoolWashington, COBRIEF TORNADO ON GROUND FOR 30 SECONDS
23:15 UTCTORNADO15 S OtisWashington, COBRIEF TORNADO ON GROUND FOR 30 SECONDS
23:20 UTCHAIL 115 S OtisWashington, CO
23:44 UTCHAIL 14 Se WoodrowWashington, CO

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of May 26, 2017

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 2612:40 PM MDTEF0Sweetwater, WY11.430$1,000
May 265:53 PM CDTEF1Vermilion, IL0.375$45,000
May 265:15 PM MDTEF0Washington, CO0.025
May 266:45 PM MDTEF0Yuma, CO0.575
May 2611:35 PM CDTEF0Sheridan, KS0.350
May 2611:45 PM CDTEF0Sheridan, KS0.330

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.